Lupus Symptoms Diagnosis Rashes

Second to joint and muscle inflammation, skin inflammation and rashes are two of the most common symptoms of lupus. While many skin conditions have inflammation and rashes as symptoms, two distinct types of rashes may suggest the presence of lupus.

The Photosensitive Butterfly (Malar) Rash

The malar or “butterfly” rash is a common symptom of systemic lupus erythematosus (SLE) or discoid lupus. Known for its characteristic butterfly shape over the nose and cheeks, a butterfly rash can appear and fade without any pain or itching. Like many other rashes, it is photosensitive, meaning that sun or other ultraviolet exposure can make the rash worse. Cigarette smoking is also thought exacerbate the rashes.

Discoid Rash

The discoid rashis another common rash symptomatic of lupus. Discoid lesions are small, flaky red rashes that are named for their coin shape. These rashes are most common on the face but can also appear on the trunk, arms and legs. Occasionally, discoid rashes appear on the scalp. Because the rashes can cause scarring, the presence of discoid rashes on the scalp can lead to hair loss.

Discoid Lupus Erythematosus (DLE)

Discoid rash is the predominant symptom of a form of lupus known as discoid lupus erythematosus. This form of lupus is limited to the skin and does not involve other organs of the body. Diagnosis of discoid lupus is achieved by examining a biopsy of the rash.

Patients with discoid lupus do not generally have an increased risk for developing systemic lupus erythematosus. Some studies show, however, that patients with a very high number of discoid lesions may actually have the systemic form of systemic lupus erythematosus. However, only about 10 percent of patients with discoid lupu ultimately develop systemic lupus erythematosus.

Treatment of Lupus Rashes

Discoid and butterfly rashes can be treated with topical cortisone. For severe cases, cortisone injections may be more effective. Other medications like hydroxychloroquine, an anti-malarial medication, are stronger and often provide more relief. These medications need to be monitored carefully because of side effects that can cause damage to the retina.

Resources

Beers, M.H.